Maryland, 2020Damaging Winds in Maryland, April 8, 2020
April 8, 2020 · NWS PBZ · 2 events in 1 county or zone
Broad ridging was in place across the Mississippi Valley on the morning of the 7th, with the Upper Ohio Valley region experiencing WNW flow aloft. After morning showers and thunderstorms moved across the area due to a warm front, the upper level flow regime brought an elevated mixed layer (EML) into the region during the afternoon, capping convection during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Broad ridging was in place across the Mississippi Valley on the morning of the 7th, with the Upper Ohio Valley region experiencing WNW flow aloft. After morning showers and thunderstorms moved across the area due to a warm front, the upper level flow regime brought an elevated mixed layer (EML) into the region during the afternoon, capping convection during the afternoon and early evening hours.
Convective clusters over Michigan during the evening congealed into a mesoscale convective system (MCS) and raced across Lake Erie, arriving in the NWS Pittsburgh forecast area shortly before midnight. Steep mid-level lapse rates thanks to the EML allow for a few large hail reports initially. However, the main impact of the system would be from wind. Surface temperatures surged into the low to mid 60s ahead of the line on gusty southwest winds, resulting in surface CAPE of 1000 J/kg and a significant curving/lengthening of the hodograph. With the boundary layer no longer decoupled, strong ambient mid-level flow combined with highly efficient evaporational cooling in the convective downdrafts allowed substantial downdraft CAPE to be realized. Although storms had weakened somewhat before they reached western Maryland, a few wind damage reports were still received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 7, 11:38 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 7, 11:38 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1238 AM EDT Wed Apr 8 2020
.SYNOPSIS...
More showers and storms later tonight will give way to a dry
Wednesday. Additional rain is expected Thursday with a cold front
before dry weather returns this weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1230 AM Update: Convective clusters across Michigan have now evolved
into a MCS encroaching the northern periphery of the PBZ forecast
area. With steep mid-level lapse rates thanks to the EML, both the
squall line and discrete cells out ahead are more than capable of
producing large hail. Even storms of lesser strength will likely be
producing hail the size of peas.
The squall line will continue to surge south over the next few hours.
Surface instability is greatest west of the PA State Line.
Confirmation of this analysis as Canton recorded a 57 knot wind gust
just moments ago, with nearby observations showing similarly high
gusts. Expect this wind hazard to continue southward to the I-70
corridor, especially areas west of Pittsburgh, as the line progresses
southward.
The observed line is advancing a bit faster than CAM consensus. The
line should pass through Morgantown by no later than 5am.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
Mid-morning Wednesday shortwave ridging will ensue coincident with
a brief dry period and above normal temperature. Late Wednesday a
positively tilted trough North of the Great Lakes will drag a robust
cold front through the area with another round of precipitation
possible through the overnight into Thursday. Much colder air will
arrive behind the front and may prompt a change to snow Thursday
night. At this time, only minor-to- trace accumulations are expected
north of I-80.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Shortwaves embedded in NW flow will bring the chance for rain/mixed
with snow showers and cold temperature Friday. At this time little to
no accumulation is expected. High pressure returns Saturday,
returning dry weather through much of the weekend. Crossing low
pressure and upper troughing will return rain chances late this
weekend into early next week. Temperature will moderate back to the
seasonal norm through the weekend.
&&
.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
Thunderstorms are pushing southward across the forecast area, and
should reach the PIT area terminals in another hour. Restrictions
will briefly drop to IFR as the line crosses with improvement
immediately thereafter.
Ceilings are then expected to gradually rise, but remain overcast,
during the day Wednesday with a NW flow and shortwave ridging in
place.
.Outlook...
Expect conditions to degrade once again with a cold front approach
and passage on Thursday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Apr 8, 12:54 AM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
154 AM EDT Wed Apr 8 2020
MDZ001-OHZ039>041-049-050-PAZ007>009-013>016-020-022-WVZ001-511>514-
090600-
Garrett-Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong-
Hancock-Preston-Eastern Preston-Western Tucker-Eastern Tucker-
154 AM EDT Wed Apr 8 2020
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, western Pennsylvania and
northern West Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ048-057>059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021-
509-510-090600-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
154 AM EDT Wed Apr 8 2020
...SEVERE THUNDERSTORM WATCH 85 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Thunderstorms are expected late tonight. Some storms may become
severe with large hail and possible some damaging gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Apr 8, 1:17 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG CLOVER 41.05N 80.35W
04/08/2020 LAWRENCE PA PUBLIC
TREE DOWN IN DRIVEWAY
&&
EVENT NUMBER PBZ2000807
BROWNLocal storm report, Apr 8, 1:19 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG SEWICKLEY 40.54N 80.18W
04/08/2020 ALLEGHENY PA LAW ENFORCEMENT
MULTIPLE TREES AND POWER LINES DOWN IN THE BOROUGH OF
SEWICKLY
&&
EVENT NUMBER PBZ2000808
BROWNLocal storm report, Apr 8, 1:24 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM TSTM WND DMG 1 ENE WALTER CHAPEL 40.60N 79.81W
04/08/2020 ALLEGHENY PA FIRE DEPT/RESCUE
TREE FELL INTO A HOME IN FRAZER TOWNSHIP.
&&
EVENT NUMBER PBZ2000809
BROWNSpecial weather statement, Apr 8, 1:24 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
224 AM EDT Wed Apr 8 2020
MDZ001-PAZ031-075-076-WVZ021-509>512-080700-
Garrett-Fayette Ridges-Greene-Fayette-Eastern Preston-Ridges of
Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Preston-
224 AM EDT Wed Apr 8 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT GARRETT...SOUTHERN GREENE...SOUTHWESTERN
FAYETTE...MONONGALIA...PRESTON AND MARION COUNTIES...
At 224 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Grantsville to 9 miles east of
Cameron. Movement was southeast at 35 mph.
Wind gusts up to 45 mph and small hail are possible with these
storms.
Locations impacted include...
Morgantown... Fairmont...
Westover... Kingwood...
Mountain Lake Park... Mannington...
Oakland... Star City...
Terra Alta... Rowlesburg...
Bayard... Bittinger...
This includes the following highways...
Interstate 68 in Maryland between mile markers 1 and 30.
Interstate 68 in West Virginia between mile markers 1 and 32.
Interstate 79 in Pennsylvania between mile markers 0 and 8.
Interstate 79 in West Virginia between mile markers 131 and 160.
Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.
LAT...LON 3943 7911 3920 7949 3927 7968 3923 7981
3924 7985 3930 7989 3943 7989 3945 7994
3939 8009 3947 8049 3960 8048 3965 8039
3972 8041 3972 8051 3986 8052 3976 7939
3972 7939 3972 7893 3971 7893
TIME...MOT...LOC 0624Z 296DEG 32KT 3973 7912 3984 8039Local storm report, Apr 8, 1:27 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM TSTM WND DMG 1 NNE KENMAWR 40.49N 80.11W
04/08/2020 ALLEGHENY PA PUBLIC
TREE DOWN AT INTERSECTION OF CORAOPOLIS RD AND ROUTE 51
&&
EVENT NUMBER PBZ2000810
BROWNLocal storm report, Apr 8, 1:31 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM TSTM WND DMG ROBINSON 40.46N 80.13W
04/08/2020 ALLEGHENY PA PUBLIC
PERSONAL REPORT OF SEVERAL TREES DOWN IN PERSONS YARD
AND AT LEAST 1 THAT HIT THEIR HOUSE.
&&
EVENT NUMBER PBZ2000811
BROWNThunderstorm Wind, Garrett
- When
- April 8, 1:32 AM EST
- Where
- Garrett County, 1.27 mi WSW of High Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.690, -79.140
Numerous trees were reported to be blown down in and near Grantsville, including near the Penn Alps restaurant.
Thunderstorm Wind, Garrett
- When
- April 8, 2:03 AM EST
- Where
- Garrett County, 2.07 mi N of Mtn Lake Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 39.430, -79.380
A part of US-219 was closed due to downed trees and power lines. The time of occurrence was based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 8 to 12, 20201 death · $315,000 · 2.75 in hail · 59 events
- Tornado and Hail in Indiana, April 8, 2020$2.4 million · EF1 · 69 events
- Tornadoes and Hail in Arkansas, April 8, 20202 injured · $258,000 · EF2 · 14 events
- Tornadoes and Hail in Ohio, April 8 to 9, 2020$655,000 · EF0 · 96 events
- Dense Fog in Wisconsin, April 8, 20201 death · $20,000 · 1 event
- Tornadoes and Hail in Kentucky, April 8, 2020$712,000 · EF1 · 61 events
- Hail and Damaging Winds in Illinois, April 8, 2020$1.6 million · 3 in hail · 67 events
- Tornadoes and Hail in Indiana, April 8, 2020$408,000 · EF1 · 27 events
- Tornado and Hail in Kentucky, April 8, 2020$295,000 · EF1 · 14 events
- Hail and Damaging Winds in Virginia, April 8, 2020$239,000 · 1.5 in hail · 42 events
- Hail and Damaging Winds in Georgia, April 8 to 9, 2020$244,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Kentucky, April 8 to 9, 2020$338,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886370, 886371.